Journal of Scientific Computing

, Volume 74, Issue 2, pp 1034–1059 | Cite as

Uniform Convergence of V-cycle Multigrid Algorithms for Two-Dimensional Fractional Feynman–Kac Equation

  • Minghua Chen
  • Weihua Deng
  • Stefano Serra-Capizzano
Article
  • 137 Downloads

Abstract

When solving large linear systems stemming from the approximation of elliptic partial differential equations (PDEs), it is known that the V-cycle multigrid method (MGM) can significantly lower the computational cost. Many convergence estimates already exist for the V-cycle MGM: for example, using the regularity or approximation assumptions of the elliptic PDEs, the results are obtained in Bank and Douglas (SIAM J Numer Anal 22:617–633, 1985), Bramble and Pasciak (Math Comp 49:311–329, 1987); in the case of multilevel matrix algebras (like circulant, tau, Hartely) (Aricò et al. in SIAM J Matrix Anal Appl 26:186–214, 2004; Aricò and Donatelli in Numer Math 105:511–547, 2007), special prolongation operators are provided and the related convergence results are rigorously developed, using a functional approach. In this paper we derive new uniform convergence estimates for the V-cycle MGM applied to symmetric positive definite Toeplitz block tridiagonal matrices, by also discussing few connections with previous results. More concretely, the contributions of this paper are as follows: (1) It tackles the Toeplitz systems directly for the elliptic PDEs. (2) Simple (traditional) restriction operator and prolongation operator are employed in order to handle general Toeplitz systems at each level of the recursion. Such a technique is then applied to systems of algebraic equations generated by the difference scheme of the two-dimensional fractional Feynman–Kac equation, which describes the joint probability density function of non-Brownian motion. In particular, we consider the two coarsening strategies, i.e., doubling the mesh size (geometric MGM) and Galerkin approach (algebraic MGM), which lead to the distinct coarsening stiffness matrices in the general case: however, several numerical experiments show that the two algorithms produce almost the same error behaviour.

Keywords

V-cycle multigrid method Block tridiagonal matrix Fractional Feynman–Kac equation 

Notes

Acknowledgements

The first author wishes to thank Qiang Du for his valuable comments while working in Columbia university. This work was supported by NSFC 11601206 and 11671182, the Fundamental Research Funds for the Central Universities under Grant No. lzujbky-2016-105.

References

  1. 1.
    Aricò, A., Donatelli, M.: A V-cycle multigrid for multilevel matrix algebras: proof of optimality. Numer. Math. 105, 511–547 (2007)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Aricò, A., Donatelli, M., Serra-Capizzano, S.: V-cycle optimal convergence for certain (multilevel) structured linear systems. SIAM J. Matrix Anal. Appl. 26, 186–214 (2004)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bar-Haim, A., Klafter, J.: On mean residence and first passage times in finite one-dimensional systems. J. Chem. Phys. 109, 5187–5193 (1998)CrossRefGoogle Scholar
  4. 4.
    Bank, R.E., Douglas, C.C.: Sharp estimates for multigrid rates of convergence with general smoothing and acceleration. SIAM J. Numer. Anal. 22, 617–633 (1985)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bolten, M., Donatelli, M., Huckle, T., Kravvaritis, C.: Generalized grid transfer operators for multigrid methods applied on Toeplitz matrices. BIT Numer. Math. 55, 341–366 (2015)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Bramble, J.H., Pasciak, J.E.: New convergence estimates for multigrid algorithms. Math. Comput. 49, 311–329 (1987)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Bramble, J.H., Pasciak, J.E., Wang, J.P., Xu, J.H.: Convergence estimates for multigrid algorithms without regularity assumptions. Math. Comput. 57, 23–45 (1991)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Brenner, S.C., Scott, L.R.: The Mathematical Theorey of Finite Element Methods. Springer, New York (2008)CrossRefGoogle Scholar
  9. 9.
    Carmi, S., Turgeman, L., Barkai, E.: On distributions of functionals of anomalous diffusion paths. J. Stat. Phys. 141, 1071–1092 (2010)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Chan, R.H., Chang, Q.S., Sun, H.W.: Multigrid method for ill-conditioned symmetric Toeplitz systems. SIAM J. Sci. Comput. 19, 516–529 (1998)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Chan, R.H., Jin, X.Q.: An Introduction to Iterative Toeplitz Solvers. SIAM, Philadelphia (2007)CrossRefMATHGoogle Scholar
  12. 12.
    Chen, M.H., Wang, Y.T., Cheng, X., Deng, W.H.: Second-order LOD multigrid method for multidimensional Riesz fractional diffusion equation. BIT Numer. Math. 54, 623–647 (2014)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Chen, M.H., Deng, W.H.: Fourth order accurate scheme for the space fractional diffusion equations. SIAM J. Numer. Anal. 52, 1418–1438 (2014)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Chen, M.H., Deng, W.H.: Fourth order difference approximations for space Riemann–Liouville derivatives based on weighted and shifted Lubich difference operators. Commun. Comput. Phys. 16, 516–540 (2014)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Chen, M.H., Deng, W.H.: Discretized fractional substantial calculus. ESAIM Math. Model. Numer. Anal. 49, 373–394 (2015)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Chen, M.H., Deng, W.H.: High order algorithms for the fractional substantial diffusion equation with truncated Lévy flights. SIAM J. Sci. Comput. 37, A890–A917 (2015)CrossRefMATHGoogle Scholar
  17. 17.
    Chen, M.H., Deng, W.H.: Convergence proof for the multigird method of the nonlocal model. SIAM J. Matrix Anal. Appl. (minor revised), arXiv:1605.05481
  18. 18.
    Deng, W.H., Chen, M.H., Barkai, E.: Numerical algorithms for the forward and backward fractional Feynman–Kac equations. J. Sci. Comput. 62, 718–746 (2015)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Donatelli, M.: An algebraic generalization of local Fourier analysis for grid transfer operators in multigrid based on Toeplitz matrices. Numer. Linear Algebra Appl. 17, 179–197 (2010)MathSciNetMATHGoogle Scholar
  20. 20.
    Fiorentino, G., Serra, S.: Multigrid methods for Toeplitz matrices. Calcolo 28, 283–305 (1991)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Fiorentino, G., Serra, S.: Multigrid methods for symmetric positive definite block Toeplitz matrices with nonnegative generating functions. SIAM J. Sci. Comput. 17, 1068–1081 (1996)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Golub, G.H., Van Loan, C.F.: Matrix Computations. The Johns Hopkins University Press, Baltimore (1996)MATHGoogle Scholar
  23. 23.
    Grenander, U., Szegö, G.: Toeplitz Forms and Their Applications. Chelsea, New York (1984)MATHGoogle Scholar
  24. 24.
    Hackbusch, W.: Multigird Methods and Applications. Springer, Berlin (1985)CrossRefGoogle Scholar
  25. 25.
    Horn, R.A., Johnson, C.R.: Matrix Analysis. Cambridge University Press, New York (2013)MATHGoogle Scholar
  26. 26.
    Horton, G., Vandewalle, S.: A space-time multigrid method for parabolic partial differential equations. SIAM J. Sci. Comput. 16, 848–864 (1995)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Ji, C.C., Sun, Z.Z.: A higher-order compact finite difference scheme for the fractional sub-diffusion equation. J. Sci. Comput. 64, 959–985 (2015)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Laub, A.J.: Matrix Analysis for Scientists and Engineers. SIAM, Philadelphia (2005)CrossRefMATHGoogle Scholar
  29. 29.
    Meurant, G.: A review on the inverse of symmetric tridiagonal and block tridiagonal matrices. SIAM J. Matrix Anal. Appl. 13, 707–728 (1992)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Pang, H., Sun, H.: Multigrid method for fractional diffusion equations. J. Comput. Phys. 231, 693–703 (2012)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Quarteroni, A., Sacco, R., Saleri, F.: Numerical Mathematics. Springer, New York (2007)MATHGoogle Scholar
  32. 32.
    Ruge, J.: Algebraic multigrid. In: McCormick, S. (ed.) Multigrid Methods, pp. 73–130. SIAM, Philadelphia (1987)CrossRefGoogle Scholar
  33. 33.
    Saad, Y.: Iterative Methods for Sparse Linear Systems. SIAM, Philadelphia (2003)CrossRefMATHGoogle Scholar
  34. 34.
    Serra-Capizzano, S.: Convergence analysis of two-grid methods for elliptic Toeplitz and PDEs matrix-sequences. Numer. Math. 92, 433–465 (2002)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Stoer, J., Bulirsch, R.: Introduction to Numerical Analysis. Springer, New York (2002)CrossRefMATHGoogle Scholar
  36. 36.
    Trottenberg, U., Oosterlee, C.W., Schüller, A.: Multigird. Academic Press, New York (2001)Google Scholar
  37. 37.
    Turgeman, L., Carmi, S., Barkai, E.: Fractional Feynman–Kac equation for non-Brownian functionals. Phys. Rev. Lett. 103, 190201 (2009)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Xu, J., Zikatanov, L.: The method of alternating projections and the method of subspace corrections in Hilbert space. J. Am. Math. Soc. 15, 573–597 (2002)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.School of Mathematics and Statistics, Gansu Key Laboratory of Applied Mathematics and Complex SystemsLanzhou UniversityLanzhouPeople’s Republic of China
  2. 2.Department of Science and High TechnologyUniversity of InsubriaComoItaly
  3. 3.Department of Information Technology, Division of Scientific ComputingUppsala University - ITCUppsalaSweden

Personalised recommendations